Alert archive / North Carolina / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 83, NWS Raleigh, NC

June 22, 20204 counties in North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Jun 22, 2020, 8:01 PM EDT for 4 counties in North Carolina. It was in force for 59 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 22, 2020, 8:01 PM EDT (00:01 UTC)
Expired
Jun 22, 2020, 9:00 PM EDT
In force
59 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Davidson County, NC, Montgomery County, NC, Moore County, NC, Randolph County, NC

The radar

The Raleigh/Durham radar (KRAX), 118 km from the middle of the area, began a volume at 00:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 22, 8:58 PM EDTTSTM WND DMG1 Ne Carthage, NCTREE DOWN ON OLD RIVER RD AND POPLAR ST.
Jun 22, 8:59 PM EDTTSTM WND DMG3 E Carthage, NCTREE DOWN ON NC24-27.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 57 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 0.0 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2020-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 536 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2020-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
536 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1740 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

599 
WUUS52 KRAH 230001
SVRRAH
NCC057-123-125-151-230100-
/O.NEW.KRAH.SV.W.0083.200623T0001Z-200623T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Raleigh NC
801 PM EDT Mon Jun 22 2020

The National Weather Service in Raleigh has issued a

* Severe Thunderstorm Warning for...
  Moore County in central North Carolina...
  Southeastern Davidson County in central North Carolina...
  Montgomery County in central North Carolina...
  Southern Randolph County in central North Carolina...

* Until 900 PM EDT.

* At 801 PM EDT, severe thunderstorms were located along a line
  extending from Badin Lake to near Plyler to 7 miles southwest of
  Troy, moving east at 35 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Asheboro, Southern Pines, Troy, Carthage, Badin Lake, North
  Carolina Zoo, Pinehurst, Biscoe, Seagrove and Whispering Pines.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Straight line winds can blow down trees, power lines, and damage
mobile homes and other buildings. Seek shelter in a sturdy structure
until the storm has passed. Stay away from windows as flying debris
generated by damaging winds can be deadly.

&&

LAT...LON 3579 7955 3551 7956 3552 7935 3551 7934
      3547 7936 3544 7933 3529 7931 3518 7944
      3516 7964 3518 7968 3518 7985 3516 7990
      3514 8007 3518 8005 3526 8010 3537 8005
      3540 8009 3546 8011 3549 8018 3557 8021
TIME...MOT...LOC 0001Z 252DEG 32KT 3547 8009 3534 8026 3532 8002 

HAIL...<.75IN
WIND...60MPH
 
$$

26
2 follow-up statements
278 
WWUS52 KRAH 230035
SVSRAH

Severe Weather Statement
National Weather Service Raleigh NC
835 PM EDT Mon Jun 22 2020

NCC057-230045-
/O.CAN.KRAH.SV.W.0083.000000T0000Z-200623T0100Z/
Davidson NC-
835 PM EDT Mon Jun 22 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DAVIDSON COUNTY
IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

LAT...LON 3548 7998 3563 8004 3579 7955 3551 7956
      3552 7935 3547 7936 3544 7933 3529 7931
      3518 7944 3516 7964 3518 7968 3518 7985
      3516 7990 3529 7996
TIME...MOT...LOC 0035Z 253DEG 19KT 3548 7987 3533 7961 

$$

NCC123-125-151-230100-
/O.CON.KRAH.SV.W.0083.000000T0000Z-200623T0100Z/
Moore NC-Montgomery NC-Randolph NC-
835 PM EDT Mon Jun 22 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM EDT
FOR MOORE...MONTGOMERY AND SOUTHERN RANDOLPH COUNTIES...

At 835 PM EDT, severe thunderstorms were located along a line
extending from 6 miles southwest of Seagrove to 9 miles east of
Biscoe, moving east at 20 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Asheboro, Southern Pines, Troy, Carthage, North Carolina Zoo,
Pinehurst, Biscoe, Seagrove, Whispering Pines and Ramseur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Straight line winds can blow down trees, power lines, and damage
mobile homes and other buildings. Seek shelter in a sturdy structure
until the storm has passed. Stay away from windows as flying debris
generated by damaging winds can be deadly.

&&

LAT...LON 3548 7998 3563 8004 3579 7955 3551 7956
      3552 7935 3547 7936 3544 7933 3529 7931
      3518 7944 3516 7964 3518 7968 3518 7985
      3516 7990 3529 7996
TIME...MOT...LOC 0035Z 253DEG 19KT 3548 7987 3533 7961 

HAIL...<.75IN
WIND...60MPH
 
$$

26
533 
WWUS52 KRAH 230102
SVSRAH

Severe Weather Statement
National Weather Service Raleigh NC
902 PM EDT Mon Jun 22 2020

NCC123-125-151-230111-
/O.EXP.KRAH.SV.W.0083.000000T0000Z-200623T0100Z/
Moore NC-Montgomery NC-Randolph NC-
902 PM EDT Mon Jun 22 2020

...THE SEVERE THUNDERSTORM WARNING FOR MOORE...MONTGOMERY AND
SOUTHERN RANDOLPH COUNTIES HAS EXPIRED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been allowed to expire.  However gusty, 
winds up to 40 mph and heavy rain are still possible with this 
thunderstorm between Robbins and Carthage through 920 PM EDT.

LAT...LON 3548 7998 3563 8004 3579 7955 3551 7956
      3552 7935 3547 7936 3544 7933 3529 7931
      3518 7944 3516 7964 3518 7968 3518 7985
      3516 7990 3529 7996
TIME...MOT...LOC 0101Z 255DEG 17KT 3538 7956 

$$

26

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 3:56 PM EDT, 4 hours 5 minutes earlier.

Area forecast discussion, Jun 22, 3:56 PM EDT, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
356 PM EDT Mon Jun 22 2020

.SYNOPSIS...
A surface trough will linger over the Piedmont through Tuesday
night. A cold front will approach the state from the NW Wednesday.
The front will settle to our south and east by late week.

&&

.NEAR TERM /TONIGHT/...
As of 231 PM Monday...

A short wave trough is currently moving east across our CWA. Widely
scattered showers and tstms have formed northeast of Raleigh, thanks
in part to ascent on the east side of the aforementioned short wave
trough axis.  In addition, latest mesoanalysis shows 3000+ MLCAPE,
but very little deep layer shear.  In addition, the current cells
are slowly moving into an area of more favorable DCAPE.   With all
this said, we can't rule out a SVR cell or two with any of the cells
assoc with the aforementioned feature (wind gusts being the main
threat).  Otherwise, one would think that our western zones should
remain rain-free in the subsident/western side of the short wave
trough axis, however, many of the CAMs suggest that some of the
tstms ongoing across the high terrain of NC and SC may make a run
toward our southwestern Piedmont zones later this evening.  As such,
will need to keep slight chance PoPs in the forecast for the first
period for pretty much of all central NC, despite the fact that it
should remain dry for most places most of the time.  Lows tonight a
few deg either side of 70.

&&

.SHORT TERM /TUESDAY AND TUESDAY NIGHT/...
As of 231 PM Monday...

The short wave trough, currently seen on water vapor crossing the
mid-Mississippi River Valley, will move east tonight and approach
and cross our CWA during the daytime and evening Tuesday.  With
plenty of moisture and heating to assist the synoptic scale ascent
assoc with the short wave, look for scattered showers/tstms to
develop along the prefrontal trough and subsequent outflow
boundaries, and move across central NC as the mid/late afternoon
progresses into the evening. Given the strong heating and increasing
flow aloft and subsequent increase in deep layer shear, a few of the
cells may possibly become strong to severe with damaging wind gusts
the main threat. With a similar airmass as today, look for highs in
the 87-93 range from NW to S. Lows Tuesday night will be in the
upper 60s to lower 70s.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
As of 355 PM Monday...

An upper trough will move east across the Great Lakes on Wednesday,
with a trailing cold front draped south into the TN Valley and
western NC. This will result in increased shower and storm chances
across central NC. The best chance will be in SE zones where
moisture and instability will be higher (PW of 1.7-1.9 inches and
CAPE of 1500-2000 J/kg in GEFS plumes). So have likely POPs in the
Southern Coastal Plain and Sandhills with chance POPs elsewhere. The
front does appear weaker than yesterday, so POPs and QPF have
decreased slightly. 1000-500 mb shear also should be relatively
marginal (about 20-30 kts), but there still could be a few pulse
strong to severe storms, and the SPC has introduced a marginal risk
for Wednesday from Raleigh south and east. Flooding does not appear
to be a big concern, with QPF amounts averaging around a quarter to
half an inch.

The cold front will move through central NC on Thursday, but its
exact timing and placement are still uncertain, and exactly how far
east it gets will determine precipitation chances across the area.
The GFS is slower with the frontal passage than the ECMWF, and thus
has more QPF. The best chance for showers and storms on Thursday
will be in the Coastal Plain, so for now have high chance POPs here
decreasing to slight in the NW Piedmont. By Friday and Saturday, the
front should be well east of the area, and an upper ridge will build
overhead, so these days should be mainly dry. As dew points increase
on Sunday and Monday, chances of afternoon and evening convection
slightly increase as well, especially on Monday as another system
may approach from the west.

Temperatures will be seasonable this week, except slightly below
normal (low to mid 80s) on Thursday in the wake of the cold front.
The upper ridge will result in hotter temperatures (low to mid 90s)
by the weekend and early next week.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
As of 215 PM Monday...

Through 18Z Tuesday:  Generally VFR conditions are forecast through
the TAF period, although there will be a few widely scattered tstms
with local sub-MVFR conditions this afternoon and evening, with the
best coverage mainly east of I-95 and across the western Piedmont.
Expect SW sfc winds aob 10kt through the TAF period, except variable
with higher gusts invof of tstm activity.

After 18Z Tuesday: Generally VFR conditions are expected Tue-Thu,
with scattered, mainly afternoon and evening thunderstorms and the
associated sub-VFR conditions and gusty wind to 40kt.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Badgett
NEAR TERM...np
SHORT TERM...np
LONG TERM...Danco
AVIATION...np
Hazardous weather outlook, Jun 22, 2:38 PM EDT, 5 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
238 PM EDT Mon Jun 22 2020

NCZ009>011-026>028-043-231845-
Vance-Warren-Halifax-Franklin-Nash-Edgecombe-Wilson-
238 PM EDT Mon Jun 22 2020

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This afternoon and tonight.

A few isolated severe thunderstorms are possible this afternoon and
evening, with damaging wind gusts the main threat.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Isolated severe thunderstorms are possible during the afternoon and
evening of both Tuesday and Wednesday, with damaging wind gusts the
main threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NCZ007-008-021>025-038>042-073>078-083>086-088-089-231845-
Person-Granville-Forsyth-Guilford-Alamance-Orange-Durham-Davidson-
Randolph-Chatham-Wake-Johnston-Stanly-Montgomery-Moore-Lee-Harnett-
Wayne-Anson-Richmond-Scotland-Hoke-Cumberland-Sampson-
238 PM EDT Mon Jun 22 2020

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Isolated severe thunderstorms are possible during the afternoon and
evening of both Tuesday and Wednesday, with damaging wind gusts the
main threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, Jun 22, 2:34 PM EDT, 5 hours 27 minutes before
Special Weather Statement
National Weather Service Raleigh NC
234 PM EDT Mon Jun 22 2020

NCZ011-221915-
Halifax NC-
234 PM EDT Mon Jun 22 2020

...A STRONG THUNDERSTORM WILL AFFECT HALIFAX COUNTY UNTIL 315 PM
EDT...

At 234 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Halifax, moving northeast at 20 mph.

Pea size hail and wind gusts up to 40 mph will be possible with this
storm.

Deadly cloud to ground lightning will also be possible with this
storm.

Locations impacted include...
Roanoke Rapids, Halifax, Scotland Neck, Littleton, Enfield, Weldon,
Hobgood, Glenview, Medoc Mountain State Park and Tillery.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Dont wait until you see the first lightning flash before heading to
safety. Move indoors at the first sign of threatening skies or the
first sound of thunder. Deadly lightning strikes can occur well ahead
of an approaching storm, prior to the arrival of rain and wind. Make
sure that lightning is well away from your location before resuming
outdoor activity.

&&

LAT...LON 3609 7731 3600 7743 3604 7753 3605 7752
      3609 7753 3615 7768 3614 7789 3619 7797
      3618 7798 3620 7801 3637 7791 3651 7790
      3648 7764 3641 7755 3632 7757 3632 7744
      3624 7738 3621 7738 3616 7727 3610 7723
TIME...MOT...LOC 1834Z 229DEG 16KT 3625 7750
Special weather statement, Jun 22, 6:50 PM EDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Raleigh NC
650 PM EDT Mon Jun 22 2020

NCZ073-074-222345-
Stanly NC-Montgomery NC-
650 PM EDT Mon Jun 22 2020

...A DEVELOPING STRONG THUNDERSTORM CAPABLE OF STRONG WIND GUSTS
WILL AFFECT NORTHWESTERN MONTGOMERY AND STANLY COUNTIES UNTIL 745 PM
EDT...

At 649 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Plyler, or 11 miles southwest of Albemarle, moving
east at 20 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Albemarle, Troy, Badin Lake, Plyler, Locust, Norwood, Badin, Oakboro,
Stanfield and Richfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

&&

LAT...LON 3550 8029 3551 7996 3543 7983 3525 7986
      3521 8016 3521 8026 3517 8035 3518 8037
      3517 8043 3526 8045
TIME...MOT...LOC 2249Z 254DEG 19KT 3527 8036

26
Special weather statement, Jun 22, 7:28 PM EDT, 33 minutes before
Special Weather Statement
National Weather Service Raleigh NC
728 PM EDT Mon Jun 22 2020

NCZ042-043-078-230030-
Johnston NC-Wayne NC-Wilson NC-
728 PM EDT Mon Jun 22 2020

...AN AREA OF SHOWERS AND STRONG THUNDERSTORMS WILL AFFECT WAYNE...
SOUTHEASTERN WILSON AND SOUTHEASTERN JOHNSTON COUNTIES UNTIL 830 PM
EDT...

At 727 PM EDT, Doppler radar was tracking an area of showers and
strong thunderstorms 10 miles west of Fremont, or 10 miles east of
Smithfield, moving east at 20 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Goldsboro, Smithfield, Mount Olive, Wilson, Fremont, Walnut Creek,
Micro, Selma, Pine Level and Kenly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

&&

LAT...LON 3559 7779 3557 7782 3543 7783 3540 7780
      3518 7784 3515 7790 3517 7793 3527 7829
      3529 7830 3528 7833 3531 7844 3562 7829
      3581 7778
TIME...MOT...LOC 2327Z 248DEG 22KT 3556 7816

CC
Local storm report, Jun 22, 8:00 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
800 PM EDT MON JUN 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     TSTM WND DMG     2 WSW ALBEMARLE         35.35N 80.23W
06/22/2020                   STANLY             NC   911 CALL CENTER

            NUMEROUS TREES REPORTED DOWN ACROSS STANLY
            COUNTY.

&&

CC

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 8:20 PM EDTSpecial Weather StatementRAHWayne55 min
Jun 22, 8:49 PM EDTSpecial Weather StatementRAHScotland41 min
Jun 22, 8:51 PM EDTSevere Thunderstorm WarningRAHRichmond24 min
Jun 22, 9:08 PM EDTSpecial Weather StatementRAHMoore67 min
Jun 22, 9:17 PM EDTSpecial Weather StatementRAHChatham58 min
Jun 22, 9:24 PM EDTSpecial Weather StatementRAHMoore66 min
Jun 22, 9:59 PM EDTSpecial Weather StatementRAHHoke, Scotland61 min
Jun 22, 10:23 PM EDTSpecial Weather StatementRAHJohnston67 min
Jun 22, 10:30 PM EDTSevere Thunderstorm WarningRAHCumberland, Hoke60 min
Jun 22, 10:52 PM EDTSpecial Weather StatementRAHJohnston23 min
Jun 22, 11:07 PM EDTSpecial Weather StatementRAHJohnston38 min
Jun 22, 11:44 PM EDTSpecial Weather StatementRAHWayne46 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.